Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 1977, Volume 45, Issue 2

Rationing, Quantity Constraints, and Consumption Theory<399:RQCACT>2.0.CO;2-1
p. 399-412

David H. Howard

This paper presents a general proof of a fundamental proposition of rationing theory and demonstrates that it applies to some basic postulates of macroeconomic theory, including the consumption function. The approach used is to study individual consumer behavior under conditions of quantity constraints. In so doing, the choice-theoretic foundations of the household sector's excess demand functions, as well as the functions themselves, in a general disequilibrium model are developed. These functions include quantities as well as prices as arguments. The response to a change in an effective quantity constraint is shown to depend on the substitutability between the goods involved. Responses to price changes are also determined. The results are then related to the literature on macroeconomic disequilibrium.

Log In To View Full Content

Journal News